Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS La Crosse, WI

July 25, 2018Jackson County, Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 2018, 7:11 PM CDT for Jackson County, Juneau County, Monroe County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Jul 25, 2018, 7:47 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jackson County, WI, Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KARX 260011
SVRARX
WIC053-057-081-260100-
/O.NEW.KARX.SV.W.0080.180726T0011Z-180726T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
711 PM CDT WED JUL 25 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in west central Wisconsin...
  Northwestern Juneau County in central Wisconsin...
  Northeastern Monroe County in west central Wisconsin...

* Until 800 PM CDT.

* At 710 PM CDT, a severe thunderstorm was located near Millston, or
  15 miles north of Tomah, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Jackson...northwestern Juneau and northeastern Monroe
  Counties, including the following locations... Warrens, Finley, New
  Miner, Pigeon Creek Campground and Mather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
      4418 8993 4416 8992 4417 8997 4414 8997
      4413 8999 4413 8997 4412 9001 4410 9001
      4409 9003 4406 9002 4408 9070 4429 9063
      4429 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0010Z 274DEG 35KT 4421 9052 

HAIL...1.25IN
WIND...60MPH
 
$$

DL
3 follow-up statements
425 
WWUS53 KARX 260025
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
725 PM CDT WED JUL 25 2018

WIC053-057-081-260100-
/O.CON.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Jackson WI-Juneau WI-Monroe WI-
725 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN JACKSON...NORTHWESTERN JUNEAU AND NORTHEASTERN
MONROE COUNTIES...

At 724 PM CDT, a severe thunderstorm was located 12 miles southwest
of Babcock, or 15 miles northeast of Tomah, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Millston, Warrens, Finley, New Miner, Pigeon Creek Campground,
Mather, The North Flowage, The Sprague Mather Flowage, Normay Ridge,
I 94 Exit 135, Jellystone Park Near Warrens, I 94 Exit 128, The
Meadow Valley Flowage, Sprague, and Petenwell Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
      4418 8993 4416 8992 4417 8997 4414 8997
      4413 8999 4413 8997 4412 9001 4410 9001
      4409 9003 4406 9002 4408 9070 4429 9063
      4429 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0024Z 277DEG 36KT 4417 9032 

HAIL...1.00IN
WIND...60MPH
 
$$

Lawrence
861 
WWUS53 KARX 260036
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT WED JUL 25 2018

WIC053-081-260045-
/O.CAN.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Jackson WI-Monroe WI-
736 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Wisconsin.

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
      4418 8993 4416 8992 4417 8997 4414 8997
      4412 9001 4410 9001 4409 9003 4406 9002
      4407 9031 4425 9031 4425 8991 4423 8989
TIME...MOT...LOC 0035Z 270DEG 49KT 4416 9014 

$$

WIC057-260100-
/O.CON.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Juneau WI-
736 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN JUNEAU COUNTY...

At 735 PM CDT, a severe thunderstorm was located 9 miles south of
Babcock, or 20 miles northwest of Friendship, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Finley, New Miner, The Meadow Valley Flowage, Sprague, Mather, The
Sprague Mather Flowage, Meadow Valley and Petenwell Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
      4418 8993 4416 8992 4417 8997 4414 8997
      4412 9001 4410 9001 4409 9003 4406 9002
      4407 9031 4425 9031 4425 8991 4423 8989
TIME...MOT...LOC 0035Z 270DEG 49KT 4416 9014 

HAIL...1.00IN
WIND...60MPH
 
$$

DL
381 
WWUS53 KARX 260047
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
747 PM CDT WED JUL 25 2018

WIC057-260056-
/O.CAN.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Juneau WI-
747 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUNEAU COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail to the 
size of dimes is still possible with this thunderstorm as it works 
across northern Juneau County through 8 pm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Wisconsin.

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
      4418 8993 4416 8992 4417 8997 4414 8997
      4412 9001 4410 9001 4409 9003 4406 9002
      4407 9031 4425 9031 4425 8991 4423 8989
TIME...MOT...LOC 0045Z 274DEG 35KT 4415 8998 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:08 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 25, 7:08 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
708 PM CDT Wed Jul 25 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 214 PM CDT Wed Jul 25 2018

Main concern remains potential for strong to severe storms across
much of the forecast area into this evening. An early afternoon look
at satellite/radar/obs showed an area of showers with occasional
thunder associated with a weak shortwave moving into southeast
Minnesota. A cold front was draped northeast to southwest across
central Minnesota and will likely serve as the main focus of
convection this afternoon/evening, though still not a lot of
confidence on how everything will play out. The general idea is that
the front will approach from the northwest, and with increasing
moisture transport ahead of the front by late afternoon, storms are
expected to develop just northwest of the front. In addition, a
stronger shortwave will move across central Minnesota into northern
Wisconsin this evening, providing a little bit better forcing in
these areas.

Despite a fair amount of instability, the showers moving into
southeast Minnesota were quickly dissipating due to very little
forcing. With this lack of showers to use up the instability,
combined with a little less cloud cover than expected, could see a
bit more instability than first thought (SBCAPE approaching 2000
J/kg). However, the strongest deep layer shear looks to remain
mainly behind the front/storms, though could see a very narrow
corridor right along the front where the best shear overlaps the
instability. This would be the most favorable area for any
organized storms and severe weather.

Looking at severe weather types, thinking wind and maybe hail will
be the greatest threats. Despite the strongest deep shear being
behind the storms, 0-3 km shear looks decent, with around 25 kts or
so ahead of the front, with much of it being line-perpendicular. In
addition, forecast soundings show deep mixing in the lower levels,
though the RAP does seem a bit overdone with this, as we are not
seeing any wind gusts over 25 kts like it suggests with its winds at
the top of the mixed layer. Mid-level lapse rates near 6.5 C/km and
the aforementioned instability also suggest a hail threat, but
thinking the signals for wind are a little stronger. Unlike previous
severe weather events, heavy rain does not appear to be a major
threat, with precipitable water values in the 1.3-1.5 inch range and
shallower warm cloud depths (which are also more favorable for hail)
in the 3-3.5 km range. Bottom line, thinking the convection will be
in a somewhat unorganized, broken line along the front with a few
cells/bowing segments producing strong to damaging winds and hail.

The front and storms should be out of the area by midnight, with a
breezy, cool day on tap for Thursday with 20+ mph wind gusts out of
the northwest. High temperatures look to be in the mid 60s to mid
70s. In addition, with cyclonic flow remaining in the area, could
see a few "popcorn" light showers, especially if we manage to get a
bit of sunshine to peek through the clouds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 214 PM CDT Wed Jul 25 2018

For Thursday night thru Saturday night: main fcst concerns are the
cooler, below normal temperatures thru the period.

25.12z model runs in good agreement for NW flow aloft to continue
developing over the Upper Midwest Thu night/Fri, with second
shortwave trough/energy to dig in and help carve out even deeper
troughing aloft over the region by Sat/Sat night. Confidence is good
for Thu night thru Sat night to be a seasonably cool period across
the area.

A cool low level airmass settles over the area Thu night but NW
gradient winds looking to remain in the 5-10mph range to keep BL
stirred and lows from dropping too far, even after the seasonably
chilly temps on Thu. Even so, consensus lows in the low-mid 50s are
going to feel cool. Weak sfc high pressure to slide over the area
Fri, for much lighter winds than Thu. Highs to recover a bit Fri
without the brisk NW winds and cold advection, with mixed 925mb
temps supporting highs in the 70s. With lighter winds Fri night will
have to watch for the potential of late night valley fog along with
lows in the normally colder low laying areas dipping into the 40s.
Lower level trough and some thermo-dynamic forcing to accompany the
round of shortwave energy to move into/ across the region later
Sat/Sat night. Some small, mainly SHRA chances and mainly west of
the MS river later Sat/Sat night, along with highs/lows a category
or 2 below normal, OK for now.

For Sunday thru Wednesday (days 4 to 7): main fcst concerns this
period are some SHRA/TSRA chances Sun/Mon and continued below normal
temps thru Tue.

Medium range model runs of 25.00z/25.12z in rather good agreement
for an anomalous cold mid level troughing to settle over the
central/ eastern CONUS Sun/Mon then persist into the middle of next
week. NAEFS std deviations of -2 to -3 on 500mb hgts/temps Sun-Tue
with some slow modification/warming by Wed. Fcst confidences is
average for precip chances this period but good for temps to remain
below normal, at least thru Tue.

Some signal for a lower level low/trough to swing thru the region
under the deep, cold cyclonic flow of the mid level troughing
Sun/Mon. This along with potential for plentiful lower level
moisture in the circulation. Consensus 20-40% SHRA/TSRA chances
mainly Sun/Mon afternoons reasonable at this point. More of a signal
for lower level high pressure, and drying to build in for Tue/Wed.
Some more southerly lower level flow and warm advection even progged
to return on Wed. Until then, general northerly flow and below
normal 925-500mb temps to keep highs/lows for Sun thru at least Tue
night in the below normal range as July comes to an end and the
calendar turns to Aug.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 657 PM CDT Wed Jul 25 2018

A cold front continued to move through this evening, bringing
scattered showers and thunderstorms to the area. Looking like the
storm threat for RST is likely over, but could see a few move
through LSE through the first few hours of the TAF period. Gusts
to 30 kts could be seen with the stronger storms along with
visibility reductions into the MVFR category. Should a core move
right over a TAF site, could see further visibility reductions
into IFR, but not confident in that happening due to the scattered
nature of the storms. Ceilings with the storms have generally
remained VFR.

Behind the front, winds shift to the northwest and cloud cover
decreases. Could even see a brief period of clear skies overnight
before more clouds rotate in from the north on Thursday morning.
Some ceilings may near MVFR, but most guidance suggests
scattered clouds or VFR ceilings at this time. In addition,
northwest winds will start to gust to near 20 kts at RST Thursday
morning. Could see a few gusts at LSE too, but not as confident
and did not include mention at this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...RRS
AVIATION...CA
Hazardous weather outlook, Jul 25, 4:33 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 PM CDT Wed Jul 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
433 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Evening and Tonight

Scattered strong to severe storms are possible through 11 p.m.
The main threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of afternoon thunderstorms Sunday and
Monday. Lightning is the main threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed through 11 p.m.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Special weather statement, Jul 25, 4:36 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
436 PM CDT WED JUL 25 2018

WIZ017-252200-
Taylor-
436 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 435 PM CDT, a strong thunderstorm was located near Sheldon, or 15
miles southeast of Ladysmith, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted through 515 PM include...
Jump River, Hannibal, North Twin Lake, The Mondeaux Flowage, County
Roads D And N and Donald.

LAT...LON 4527 9040 4521 9092 4538 9092 4538 9044
TIME...MOT...LOC 2135Z 252DEG 33KT 4527 9093

Lawrence
Special weather statement, Jul 25, 4:53 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
453 PM CDT WED JUL 25 2018

WIZ017-252230-
Taylor-
453 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 453 PM CDT, a strong thunderstorm was located over Jump River, or
16 miles southeast of Ladysmith, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Westboro, Jump River and County Roads D And N.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4534 9027 4525 9080 4532 9093 4538 9092
      4538 9031
TIME...MOT...LOC 2153Z 237DEG 27KT 4534 9080

Lawrence
Special weather statement, Jul 25, 6:27 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
627 PM CDT WED JUL 25 2018

IAZ008-018-260015-
Floyd-Mitchell-
627 PM CDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MITCHELL AND
FLOYD COUNTIES...

At 625 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Manly to Mason City.
Movement was east-southeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted through 715 PM include...
Charles City, Osage, Nashua, Rockford, Rudd, Floyd, Marble Rock,
Colwell, Orchard, Idlewilde State Park, Colwell County Park, Bunns
Woods County Park, and Osage Spring Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4334 9302 4323 9255 4291 9255 4291 9303
TIME...MOT...LOC 2325Z 288DEG 28KT 4328 9306 4316 9337

Lawrence
Local storm report, Jul 25, 6:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             1 W NORA SPRINGS        43.14N 93.02W
07/25/2018  E1.00 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:54 PM CDTSpecial Weather StatementARXAdams51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.